Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 273, NWS Jackson, MS

May 21, 2001Neshoba County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 21, 2001, 11:34 AM CDT for Neshoba County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2001, 11:34 AM CDT (16:34 UTC)
Expired
May 21, 2001, 12:00 PM CDT
In force
26 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Neshoba County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 4.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
547 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 211635
SVRJAN

MSC099-211700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1134 AM CDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NESHOBA COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL NOON CDT

* AT 1134 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NESHOBA COUNTY...OR ABOUT 8 MILES
 k NORTHEAST OF PHILADELPHIA...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL NESHOBA COUNTY 

HAIL TO THE SIZE OF DIMES IS POSSIBLE WITH THIS STORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:22 AM CDT, 6 hours 12 minutes earlier.

Area forecast discussion, May 21, 5:22 AM CDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
522 AM CDT MON MAY 21 2001

WILL GO AHEAD AND REMOVE AFTERNOON WORDING ON POPS MOST ZONES
EXCEPT SOUTHEAST AS SHOWERS AND A FEW THUNDERSTORMS DEVELOPING FROM
NATCHEZ...TO JUST NW OF JACKSON UP THROUGH NORTH-CENTRAL MS ON NOSE
OF STRONG THETA ADVECTION ASSOCIATED WITH A 35-45KT LLJ BETWEEN 1-5
KFT. AS MIXING OCCURS LATER THIS MORNING...FEEL THIS ACTIVITY WILL
WEAKEN SOME. THEN STRONGER...RENEWED CONVECTION SHOULD REDEVELOP
AFTER MIDDAY WHEN POTENTIAL FOR SEVERE SHOULD BE MORE PREVELANT AS
INSTABILITY INCREASES WITH DAYTIME HEATING AND THE APPROACH OF
STRONGER JET DYNAMICS GETS VERTICAL MOTION GOING PRETTY WELL. UPDATES
OUT SOON.

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
05/

In the hours before

Special weather statement, May 21, 11:30 AM CDT, 4 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1130 AM CDT MON MAY 21 2001

...THUNDERSTORMS...
SEVERE STORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST ARKANSAS...
NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI THIS AFTERNOON AND
TONIGHT. THE MAIN SEVERE WEATHER THREATS AREAWIDE WILL BE DAMAGING
STRAIGHT LINE WINDS TO 70 MPH...AND LARGE HAIL. THE GREATEST THREAT
FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF A  LINE FROM BASTROP
LOUISIANA...TO WEST POINT MISSISSIPPI...AND ROUGHLY NORTH OF
INTERSTATE 20.  IN THESE AREAS...AN ISOLATED  TORNADO WILL ALSO BE
POSSIBLE THROUGH EARLY EVENING.  THE THREAT FOR ISOLATED SEVERE
STORMS WILL SHIFT SOUTHEASTWARD DURING THE OVERNIGHT HOURS WHEN
INSTABILITY PARAMETERS SHOULD BE WEAKENING. ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT OFFICIALS
WILL LIKELY BE REQUIRED THROUGH A PORTION OF TONIGHT.

...FLOODING...
SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL THIS
AFTERNOON AND TONIGHT OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...AND MUCH OF MISSISSIPPI. WIDESPREAD FLOODING IS NOT
EXPECTED DUE TO VERY DRY SOIL CONDITIONS. THE HEAVY RAINFALL THREAT
WILL BE MAINLY THROUGH THIS EVENING NORTHWEST OF THE NATCHEZ TRACE
PARKWAY...AND TONIGHT SOUTHEAST OF THE NATCHEZ TRACE PARKWAY.
WHERE STRONGER THUNDERSTORMS OCCUR...AND WHERE MULTIPLE STORMS MOVE
OVER THE SAME AREA...TWO TO THREE INCHES OF RAIN WILL BE POSSIBLE.

...NON PRECIPITATION...
GUSTY SOUTHWEST WINDS OF 15 TO 20 MPH CAN BE EXPECTED THROUGH EARLY
TONIGHT AS A STRONG LATE SPRING COLD FRONT ENTERS THE REGION.  AN
AREA OF LOW PRESSURE ALONG THE FRONT IN EAST TEXAS...WILL HELP
STRENGTHEN THE LOW LEVEL WINDS IN MOST OF NORTHEAST LOUISIANA AND
CENTRAL MISSISSIPPI THIS AFTERNOON. WIND GUSTS TO 30 MPH ARE
POSSIBLE MAINLY NORTHWEST OF A MERIDIAN TO BROOKHAVEN LINE...AND
SOUTHEAST OF A BASTROP LOUISIANA TO WEST POINT MISSISSIPPI LINE. THE
FRONT SHOULD CROSS MUCH OF THE AREA DURING THE NIGHT TIME HOURS
WITH NORTHWEST WINDS BY TUESDAY MORNING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:23 PM CDTSevere Thunderstorm WarningJANLowndes37 min
May 21, 9:38 AM CDTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha52 min
May 21, 10:31 AM CDTSevere Thunderstorm WarningJANLowndes, Oktibbeha44 min
May 21, 10:58 AM CDTSevere Thunderstorm WarningJANHinds32 min
May 21, 11:46 AM CDTSevere Thunderstorm WarningJANKemper39 min
May 21, 1:32 PM CDTSevere Thunderstorm WarningJANAdams, Jefferson33 min
May 21, 3:53 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Simpson37 min
May 21, 4:13 PM CDTSevere Thunderstorm WarningJANCovington47 min
May 21, 4:29 PM CDTSevere Thunderstorm WarningJANAdams61 min
May 21, 6:01 PM CDTSevere Thunderstorm WarningJANFranklin59 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.